Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 31, NWS Great Falls, MT

June 10, 2016Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 10, 2016, 7:30 PM MDT for Fergus County, Montana. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2016, 7:30 PM MDT (01:30 UTC)
Expired
Jun 10, 2016, 7:45 PM MDT
In force
15 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

County Fergus County, MT

The radar

The Glasgow radar (KGGW), 159 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 3:06 PM MDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1834 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-2.7

Open this sounding in Storm Lab

The text

As transmitted.

241 
WUUS55 KTFX 110130
SVRTFX
MTC027-110145-
/O.NEW.KTFX.SV.W.0031.160611T0130Z-160611T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
730 PM MDT FRI JUN 10 2016

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FERGUS COUNTY IN CENTRAL MONTANA...

* UNTIL 745 PM MDT

* AT 729 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 20 MILES WEST OF
  CROOKED CREEK REC AREA...OR 27 MILES NORTH OF WINNETT...MOVING EAST
  AT 60 MPH.

  HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...TRAINED WEATHER SPOTTERS. AT 721PM...TRAINED SPOTTERS
           REPORTED HEN EGG SIZE HAIL 12 MILES NORTHEAST OF ROY.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  VALENTINE AND FRED ROBINSON BRIDGE. 

THIS INCLUDES HIGHWAY 191 BETWEEN MILE MARKERS 83 AND 87.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 4731 10869 4763 10875 4763 10861 4761 10857
      4762 10851 4760 10850 4761 10844 4758 10842
      4760 10840 4757 10834 4758 10831 4731 10832
TIME...MOT...LOC 0129Z 273DEG 53KT 4739 10838 

HAIL...2.00IN
WIND...60MPH
 
$$

MARTIN
1 follow-up statement
109 
WWUS55 KTFX 110143
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
743 PM MDT FRI JUN 10 2016

MTC027-110153-
/O.EXP.KTFX.SV.W.0031.000000T0000Z-160611T0145Z/
FERGUS MT-
743 PM MDT FRI JUN 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FERGUS COUNTY
WILL EXPIRE AT 745 PM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
CENTRAL MONTANA.

REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
NORTHERN FERGUS COUNTY UNTIL 830 PM MDT.

LAT...LON 4731 10869 4763 10875 4763 10861 4761 10857
      4762 10851 4760 10850 4761 10844 4758 10842
      4760 10840 4757 10834 4758 10831 4731 10832
TIME...MOT...LOC 0141Z 273DEG 53KT 4739 10838 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 5:41 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 10, 5:41 PM MDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
541 PM MDT FRI JUN 10 2016

UPDATED AVIATION

.DISCUSSION...
THIS AFTERNOON THROUGH SUNDAY EVENING...
Latest analysis shows circulation center and axis of Pacific
upper-level trof has reached the WA/OR coast and is expected to
make somewhat slow but steady progress eastward overnight.
Moist southwest flow aloft along the leading edge of the trof
combined with easterly surface winds bringing low-level moisture
have set the stage for another round of thunderstorms this
aftn/eve across central MT. Most parameters (CAPE, 0-6km wind
shear, lifted index etc.) are well within the range for strong to
severe storms, but will have to break the shallow low-level
inversion that was still evident on the special balloon sounding
we did at midday. We still expect that break to occur, but it may
be later this aftn or early eve. Additional support for severe
weather will come from the arrival of stronger jet stream winds
(100-115 mph) now through this evening. Morning forecast models
did shift the jet's core (115-125mph) to the west side of the
Divide from earlier runs, so jet's contribution in our area may
be reduced, but should be sufficient to help boost some storm
development.

Models continue to indicate slow approach of a surface cold front
from the Pacific system, LCL not making it east of the Rocky Mtn
Front until mid-late evening as cold air push behind it is not
particularly strong.  That may help storms persist a bit longer in
our region as unstable conditions persist ahead of the front. Most
convective activity will dissipate across the central counties by
midnight, but scattered showers and a few storms will linger along
the Hiline through the overnight hours. Southwest flow aloft
continues on Sat as the trof axis moves to the ID Panhandle, so most
locations will see another round of showers and some thunderstorms
Sat aftn.  With less instability behind the front, best chances for
severe storms move to eastern MT tomorrow, and we'll see more of the
short-lived, pulse-type storms with only marginal threat for gusty
outflow winds and small hail.  The trof axis finally reaches our
area on Sun, bringing mostly dry conditions. Forecast on track for
cooler temps through the weekend with highs in the upper 60s to low
70s on Sat/Sun.
Waranauskas

SUNDAY NIGHT THROUGH FRIDAY...A somewhat dry and breezy westerly
flow aloft will move into the forecast area Sunday night into
Monday. The resulting downsloping winds will keep North Central
Montana dry through this period, but a disturbance will keep a
chance of showers and thunderstorms over Southwest Montana. A low
pressure center will then move out of the Gulf of Alaska and south
along the Pacific Coast Tuesday through Wednesday. The resulting
moist and unstable southwest flow aloft over Montana will bring a
good chance of showers and thunderstorms to the forecast area during
this time. Temperatures may cool enough to cause minor snow
accumulation above mountain pass level, but significant impacts are
unlikely. A high pressure ridge will then amplify over the central
United States, which will shift the flow a bit farther west and
focus the bulk of the showers/storms more so over Western Montana
for Thursday into Friday. Temperatures will not fluctuate much
during the period. Slightly above normal temperatures will fall to
slightly below normal through Wednesday, but they will warm back
above normal by Friday as the high pressure ridge builds into the
area.  Coulston

&&

.AVIATION...
UPDATED 0000Z.
Widespread rain and thunderstorms will continue over north-central
Montana this evening. Some storms will be strong to severe with
large hail and damaging winds especially near KLWT, KGTF and KHVR.
Additional thunderstorms may produce gusty winds and small hail near
KCTB and KHLN. An isolated shower is possible at KBZN. Storms should
weaken and dissipate after 04z. Periods of MVFR or IFR conditions
are possible in and near thunderstorms along with gusty erratic
winds. There may be low clouds after 06z but confidence is low on
cig heights. A few showers are possible on Saturday, especially in
the mountains, otherwise VFR conditions are expected after 12z. MLS

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  67  44  71 /  30  30  20  10
CTB  51  65  40  66 /  70  20  10   0
HLN  58  67  47  72 /  30  40  30  10
BZN  53  69  44  71 /  20  40  30  20
WEY  48  61  39  61 /  10  40  30  20
DLN  53  66  43  69 /  20  50  30  10
HVR  55  72  47  72 /  60  40  20   0
LWT  54  67  46  70 /  30  40  40  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Local storm report, Jun 10, 6:55 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
655 PM MDT FRI JUN 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             1 N CHRISTINA           47.40N 109.32W
06/10/2016  E2.00 INCH       FERGUS             MT   TRAINED SPOTTER

&&

MLS
Special weather statement, Jun 10, 6:58 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
658 PM MDT FRI JUN 10 2016

MTZ013-050-051-110130-
FERGUS MT-JUDITH BASIN MT-CHOUTEAU MT-
658 PM MDT FRI JUN 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHOUTEAU...
NORTHEASTERN JUDITH BASIN AND NORTHWESTERN FERGUS COUNTIES UNTIL 730
PM MDT...

AT 657 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STANFORD...MOVING NORTHEAST AT 60 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DENTON AND COFFEE CREEK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTH CENTRAL MONTANA.

LAT...LON 4713 11010 4731 11034 4771 10991 4741 10941
TIME...MOT...LOC 0057Z 230DEG 64KT 4723 11028

KJ
Local storm report, Jun 10, 7:19 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
719 PM MDT FRI JUN 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             6 N COFFEE CREEK        47.44N 110.08W
06/10/2016  E1.25 INCH       FERGUS             MT   TRAINED SPOTTER

            ESTIMATED HAIL UP TO HALF DOLLAR SIZE.

&&

BRUSDA
Local storm report, Jun 10, 7:22 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
722 PM MDT FRI JUN 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             10 NE ROY               47.43N 108.81W
06/10/2016  E1.75 INCH       FERGUS             MT   TRAINED SPOTTER

&&

MLS
Local storm report, Jun 10, 7:25 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
725 PM MDT FRI JUN 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND GST     5 ESE DENTON            47.30N 109.85W
06/10/2016  M60 MPH          FERGUS             MT   DEPT OF HIGHWAYS

            60 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF DENTON.

&&

BRUSDA
Local storm report, Jun 10, 7:28 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
728 PM MDT FRI JUN 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             2 W SUFFOLK             47.47N 109.40W
06/10/2016  M2.00 INCH       FERGUS             MT   TRAINED SPOTTER

&&

CORRECTED EVENT TIME

MLS

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 6:00 PM MDTSpecial Weather StatementTFXJudith Basin30 min
Jun 10, 6:00 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus30 min
Jun 10, 6:03 PM MDTTornado WarningTFXFergus27 min
Jun 10, 6:17 PM MDTSevere Thunderstorm WarningTFXFergus28 min
Jun 10, 6:24 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin35 min
Jun 10, 6:31 PM MDTSevere Thunderstorm WarningTFXFergus29 min
Jun 10, 6:52 PM MDTSevere Thunderstorm WarningTFXBlaine, Fergus38 min
Jun 10, 6:58 PM MDTSpecial Weather StatementTFXFergus32 min
Jun 10, 7:16 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus57 min
Jun 10, 7:53 PM MDTSpecial Weather StatementTFXTeton37 min
Jun 10, 8:12 PM MDTSevere Thunderstorm WarningTFXBlaine, Fergus45 min
Jun 10, 8:16 PM MDTSpecial Weather StatementTFXJudith Basin44 min
Jun 10, 8:28 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus, Judith Basin47 min
Jun 10, 9:15 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus, Judith Basin30 min
Jun 10, 9:35 PM MDTSpecial Weather StatementTFXLiberty40 min
Jun 10, 9:43 PM MDTSevere Thunderstorm WarningTFXFergus32 min
Jun 10, 9:50 PM MDTSpecial Weather StatementTFX40 min
Jun 10, 10:16 PM MDTSpecial Weather StatementTFXFergus44 min
Jun 10, 10:31 PM MDTAreal Flood AdvisoryTFXBlaine, Chouteau, Fergus, Judith Basin6 hr
Jun 10, 10:51 PM MDTSpecial Weather StatementTFX24 min
Jun 10, 11:29 PM MDTSpecial Weather StatementTFX61 min
Jun 11, 4:50 AM MDTSevere Thunderstorm WarningTFXCascade, Chouteau25 min
Jun 11, 4:50 AM MDTSevere Thunderstorm WarningTFXCascade, Chouteau25 min
Jun 11, 5:13 AM MDTSevere Thunderstorm WarningTFXCascade, Chouteau47 min
Jun 11, 5:18 AM MDTSevere Thunderstorm WarningTFXChouteau, Hill, Liberty42 min
Jun 11, 5:32 AM MDTSpecial Weather StatementTFXCascade28 min
Jun 11, 5:59 AM MDTSevere Thunderstorm WarningTFXChouteau, Hill46 min
Jun 11, 6:04 AM MDTSpecial Weather StatementTFXChouteau41 min
Jun 11, 6:32 AM MDTSevere Thunderstorm WarningTFXBlaine, Hill43 min
Jun 11, 7:17 AM MDTSpecial Weather StatementTFXBlaine43 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.